Minnesota, 2017

Hail in Minnesota, September 2, 2017

September 2, 2017 · NWS DLH · 2 events in 2 counties and zones

Strong thunderstorms moved across portions of Cook and St. Louis Counties producing penny sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Strong thunderstorms moved across portions of Cook and St. Louis Counties producing penny sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 2, 12:23 PM CST, 1 hour earlier.

Area forecast discussion, Sep 2, 12:23 PM CST, 1 hour before
Area Forecast Discussion...UPDATED
National Weather Service Duluth MN
123 PM CDT Sat Sep 2 2017

.UPDATE...
Issued at 122 PM CDT Sat Sep 2 2017

Update for new 18Z Aviation Discussion below.

UPDATE Issued at 1044 AM CDT Sat Sep 2 2017

A frontal boundary continues to move through the Northland this
morning with an upper trough over the area as well. Showers and
thunderstorms were exiting northwest Wisconsin but additional
development was already occurring over the Arrowhead where MLCAPE
values were around 500 J/KG. We expect more showers/storms to form
further south through eastern Minnesota into northwest Wisconsin
over the next 1 to 3 hours. POPs were adjusted and increased in
some areas. The latest guidance suggests most of the
showers/storms will end this evening. A few stronger storms will
be possible this afternoon.

&&

.SHORT TERM...(Today through Sunday)
Issued at 357 AM CDT Sat Sep 2 2017

At 330 AM, scattered to numerous showers and thunderstorms were
found across the Northland. The greatest coverage of precipitation
was in the Minnesota Arrowhead, with a line of showers and
thunderstorms extending southwest to near Duluth and Mille Lacs.
Temperatures ranged from the mid 50s in the Arrowhead to the lower
to middle 60s elsewhere.

The focus for today will be the passage of a cold front this
morning, along with the potential for some thunderstorm
redevelopment this afternoon. The models are indicating the
primary threat of showers and storms will be this morning, with
precipitation gradually diminishing from west to east. Even though
the precipitation should be on the decrease, there could be a bit
of a lag in the clearing of low clouds across the region.
Nonetheless, we should see increasing sunshine from west to east
as the day wears on.

This afternoon, we could see the redevelopment of showers and
thunderstorms, mainly across the eastern third to half of the CWA.
The coverage looks to be fairly minimal, with mainly 20 to 30
percent POP's for the afternoon and early evening. High resolution
models are also in agreement with the potential for
redevelopment. Highs today will generally be in the 70s, although
if the clouds hang around longer than expected in the east, we
could see temperatures holding in the 60s.

The chance of showers/storms should decrease rapidly overnight as
high pressure builds in. Overnight lows will likely fall into the
40s for much of the area.

A low pressure system and associated shortwave will then move
into the International border region on Sunday. The ECMWF is a bit
further south, and would necessitate a small chance of
precipitation across the northeast third of the CWA, while the NAM
keeps the precipitation north of the border. Winds will also
become a bit gusty in the warm sector south of the low. As there
is a bit of disagreement amongst the models for Sunday, will keep
the forecast dry until Sunday evening at this point.

.LONG TERM...(Sunday night through Friday)
Issued at 357 AM CDT Sat Sep 2 2017

A few chances of showers and thunderstorms, with a general trend
toward cooler temperatures highlight the extended forecast period.

Sunday night through Labor Day looks to have a few small chances
of showers and possibly a rumble of thunder as broad mid-level
shortwave troughing, with the center of the upper-level low
situated over northern Ontario Canada by 18z Monday. MUCAPE values
range a good bit between the synoptic guidance, but generally
instability values between a few hundred up to 1000 J/kg will be
possible. Severe weather is not looking likely at this point, but
a general thunderstorm risk does exist due to this antecedent
instability. The best chances of precipitation will be Monday
afternoon when the better instability will be available. Rainfall
amounts appear to be on the lighter side, so not expecting any
wash-out for Labor Day activities, with QPF values up to a few
tenths of an inch possible.

Northwesterly cyclonic flow will continue over the Northland into
Tuesday. Meanwhile, broad mid-level ridging will develop over the
Intermountain West states, which will be the primary driver of
our weather for the latter half of the week. Tuesday could be a
little gusty as the sfc pressure gradient tightens, as gusts may
reach up to 20 to 25 kts over our southwest. The best chances for
precipitation will be over the eastern half of the CWA Tuesday
afternoon.

The mid-level ridging over the Intermountain West states will
then kick out the shortwave trough, bringing drier conditions over
the region through the rest of the week. Northerly flow ahead of
the associated sfc high will sustain stronger cold air advection,
bringing air characterized by 925 mb level temperatures dropping
to the 4 to 8 degree C range by 12z Wednesday. Overnight lows
Wednesday morning could drop into the mid 30s north to the lower
40s south, so some frost will be possible over our northern areas.
Moreover, high temperatures Wednesday will be on the cooler side,
ranging from the upper 50s east to the lower 60s west.
Temperatures should rebound to closer to seasonal normal as the
southerly return flow of the sfc high develops, increasing high
temperatures back into the upper 60s and lower 70s Thursday
through Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 122 PM CDT Sat Sep 2 2017

Cool cyclonic flow aloft will continue today as a cold front
moves southeastward across northwest Wisconsin. The cooler air
advancing into the Northland and modest diurnal heating will bring
scattered showers and thunderstorms to the area this afternoon.
Coverage is spotty early this afternoon, but should increase over
the next few hours. Thunderstorms are most likely to affect HIB
and HYR. Chances at DLH/INL/BRD is a little lower and have kept
precip out of those sites for now. High pressure builds in tonight
with mostly clear skies anticipated. Fog should redevelop
tonight, with conditions improving to VFR once again shortly after
sunrise Sunday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  74  53  79  56 /  50  10   0  10
INL  75  49  83  51 /  20   0   0  20
BRD  77  53  83  57 /  10   0   0  10
HYR  72  51  80  58 /  80  20   0  10
ASX  73  52  80  58 /  80  30   0  20

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...Small Craft Advisory until 4 PM CDT this afternoon for LSZ140-
     141.

&&

UPDATE...Melde
SHORT TERM...DAP
LONG TERM...JTS
AVIATION...Huyck
Hazardous weather outlook, Sep 2, 12:07 PM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
107 PM CDT Sat Sep 2 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-031030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
107 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Scattered thunderstorms are expected across the Northland this
afternoon, gradually ending from west to east into the evening.
Occasional lightning, brief heavy rain, small hail, and gusty
winds are possible with the stronger storms.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance of thunderstorms Sunday night and early
Monday morning over the Minnesota Arrowhead and portions of
northwest Wisconsin. A strong storm will be possible.

Thunderstorms will again be possible Monday afternoon.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated this afternoon or
tonight but spotters are encouraged to report any hail, heavy
rain, or strong wind observed.

LSZ121-140>148-031030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
107 PM CDT Sat Sep 2 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

A Small Craft Advisory will continue from around Tofte to Grand
Portage today due to breezy southwesterly winds and large waves.
Please see the Nearshore Marine Forecast and the Marine Weather
Message products for more details.

Scattered thunderstorms will be possible into this evening. The
main threats will be lightning, brief heavy rain, gusty winds,
and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms will be possible Sunday night and
Monday morning. The main threats will be occasional lightning,
brief gusty winds, and small hail.

Strong northwest winds will develop Monday, which could lead to
hazardous conditions for small craft.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 2, 1:12 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Duluth MN
212 PM CDT SAT SEP 2 2017

WIZ002-021945-
Bayfield-
212 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BAYFIELD COUNTY...

At 212 PM CDT, a strong thunderstorm was near Barnes, or 20 miles
north of Hayward, moving southeast at 15 mph.

Wind gusts up to 45 mph, half-inch hail, heavy downpours, and
occasional cloud to ground lightning can be expected with this storm.

Locations impacted include...
Cable, Middle Eau Claire Lake, Upper Eau Claire Lake, and Totagatic
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4623 9156 4632 9155 4636 9142 4621 9118
      4616 9139 4616 9153
TIME...MOT...LOC 1912Z 325DEG 13KT 4631 9151

Melde
Local storm report, Sep 2, 1:13 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
213 PM CDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             TREGO                   45.90N 91.82W
09/02/2017  M0.88 INCH       WASHBURN           WI   TRAINED SPOTTER

            THE LARGEST HAILSTONES WERE NICKEL SIZED.

0212 PM     HAIL             7 NW SPOONER            45.90N 92.00W
09/02/2017  M0.25 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

WL
Local storm report, Sep 2, 1:16 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
216 PM CDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             1 SE YELLOWLAKE         45.93N 92.37W
09/02/2017  E0.25 INCH       BURNETT            WI   TRAINED SPOTTER

            PEA-SIZE HAIL FELL FOR ABOUT TEN MINUTES ENDING AT 205
            PM.

&&

KLH
Local storm report, Sep 2, 1:17 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
217 PM CDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             SANDSTONE               46.13N 92.86W
09/02/2017  E0.25 INCH       PINE               MN   TRAINED SPOTTER

&&

KLH
Local storm report, Sep 2, 1:20 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
220 PM CDT SAT SEP 02 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             4 W SPOONER             45.82N 91.98W
09/02/2017  M0.25 INCH       WASHBURN           WI   TRAINED SPOTTER

&&

WL
Special weather statement, Sep 2, 1:22 PM CST, 1 minute before
Special Weather Statement
National Weather Service Duluth MN
222 PM CDT SAT SEP 2 2017

MNZ019-021930-
Central St. Louis-
222 PM CDT SAT SEP 2 2017

...A STRONG THUNDERSTORM WILL AFFECT FAR WEST-CENTRAL ST. LOUIS
COUNTY...

At 222 PM CDT, a strong thunderstorm was near Hibbing, moving
southeast at 25 mph.

Wind gusts up to 40 mph and pea-size hail can be expected with this
storm.

This storm will be near...
  Hibbing around 225 PM CDT.

Other locations impacted by this storm include Leetonia and Kelly
Lake.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

LAT...LON 4748 9307 4751 9301 4738 9284 4732 9298
      4742 9307
TIME...MOT...LOC 1921Z 323DEG 20KT 4743 9301

Huyck

The radar

The Duluth radar (KDLH), 89 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, St. Louis

When
September 2, 1:23 PM CST
Where
St. Louis County, 0.47 mi W of Kelly Lake
Measured
0.75 in hail
Reported by
Public
Coordinates
47.420, -93.010

Hail, Cook

When
September 2, 4:47 PM CST
Where
Cook County, 1.46 mi NNE of Lutsen
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.670, -90.670

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2017Every state in 2017This day in weather historyWarnings in Minnesota, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721125, 721126.